Florida, 2020Tornado in Florida, August 16, 2020
August 16, 2020 · NWS MLB · 1 event in 1 county or zone
A waterspout developed over Sykes Creek during a strong thunderstorm, then moved onshore a small portion of Merritt Island, producing weak EF-0 tornado damage to a home located immediately adjacent to the creek.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A waterspout developed over Sykes Creek during a strong thunderstorm, then moved onshore a small portion of Merritt Island, producing weak EF-0 tornado damage to a home located immediately adjacent to the creek.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Aug 16, 2:53 PM EST, 55 minutes earlier.
Area forecast discussion, Aug 16, 2:53 PM EST, 55 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
353 PM EDT Sun Aug 16 2020
.DISCUSSION...
Tonight-Mon...After a few rounds of showers earlier in the
afternoon, thunderstorms started to develop. As the afternoon
progresses and the southwest flow, diurnal heating and outflow
boundaries combine additional storms will impact east central FL
through early evening. As these dissipate or reach the Atlantic
waters, partly skies will prevail through the overnight hours with
lows dropping to the mid 70s.
On Mon, similar weather pattern is expected. The Atlantic ridge
will remain south of the area allowing for winds to remain from
the southwest but lighter. Showers and thunderstorms will develop
in the afternoon but will move slower, so localized heavier rain
will be possible. Gusty winds and frequent lightning will also
occur with these storms through early evening as they reach the
coast and move offshore. Highs will reach the 90-94 range.
Tue-Thu (previous modified)...A trough at the mid-upper levels
will be stretching south over central U.S. on Tue and reach the
Golf of Mexico on Wed. This will keep the mid level Atlantic ridge
SE of the state, with the surface ridge axis staying across south
Florida. The resultant deep layer SW flow will keep above normal
coverage of diurnal convection in place for the next several days.
Given the good model agreement/continuity, the forecast remains
largely unchanged. However, POPs continue to split the difference
between the NBM and ECX/MEX MOS, which is 20-30 percent lower. Max
temps continue to run near to a tad above climo, with mins a few
degrees above.
Friday-Sunday (previous discussion)...Guidance continues to show the
GOMEX trough filling and lifting put as the western flank of the
Atlantic ridge rebuilds W-NW into Florida. In response to the
pattern change, the surface reflection of the ridge lifts north from
the Treasure Coast on Fri morning across the northern third of
Florida Sat to near the FL-GA border Sun. Above normal shower/storm
chances for one more day Fri however, have capped them at 70%.
POPs were slightly increased for next weekend
&&
.AVIATION...
Additional showers and storms are expected to form this afternoon
along the sea breeze and any outflow boundary collisions.
Convection is expected to dissipate early to mid evening. Included
TEMPO groups with MVFR CIGs and VIS with wind gust up to 20 kt
for KLEE starting at 18Z, for KMCO, KSFB, and KISM starting at
19Z, for KDAB to KVRB starting at 20Z. Included VCSH for all sites
starting at 23/00Z. VFR conditions outside of convection through
the TAF period. Winds will be from the WSW/SSW at 5-10 kt for
KMLB northward and along the interior sites, and from the SSE from
KVRB southward at 5-10 kt due to the sea breeze already pushing
inland. Tomorrow, winds will start off variable at around 5 kt
before becoming SW at 5-10 kt by mid morning. Included VCSH for
all sites starting at 15Z. Included VCTS starting at 18Z for KMCO.
&&
.MARINE...
Tonight...As afternoon convection exits the coast and move
generally to the east over the coastal waters of east central FL
through the evening, winds from the south will become westerly
late in the night. Seas 1-3 ft and higher near any lingering
storm.
Monday-Thursday (previous discussion)...Persistent SW flow
through much of the week with seas 2-3 ft near shore and 3-4 ft
offshore. The main boating concern remains strong offshore-moving
afternoon and early evening storms with local stronger winds,
higher seas, and frequent lightning.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 76 91 75 91 / 30 60 20 70
MCO 76 93 76 93 / 20 70 20 80
MLB 77 92 76 90 / 30 70 30 70
VRB 76 92 75 91 / 30 70 30 60
LEE 76 93 76 93 / 20 70 20 80
SFB 76 94 75 93 / 20 70 20 80
ORL 76 93 76 93 / 20 70 20 80
FPR 76 93 76 92 / 30 60 30 60
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&
Negron/Smith/Watson
Hazardous weather outlook, Aug 16, 9:54 AM EST, 5 hours 54 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Melbourne FL
1054 AM EDT Sun Aug 16 2020
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-170100-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
1054 AM EDT Sun Aug 16 2020
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...REST OF TODAY AND TONIGHT.
.THUNDERSTORM IMPACT...
Scattered showers and isolated lightning storms are expected to
develop late this morning and early this afternoon, initially
along and west of the I-4 corridor. Then, storms becoming
scattered to numerous across east central Florida through late
afternoon. Storm motions will be east to northeast around 10 to 15
mph, pushing offshore into the evening hours. Main hazards will
be frequent lightning, gusty winds up to 40 to 50 mph, and locally
heavy rainfall.
.FLOOD IMPACT...
Storm motions around 10 to 15 mph will decrease the chance for
showers and storms remaining over an area for an extended period
of time. However, due to recent heavy rainfall from afternoon
thunderstorms over the last several days, have included a Very Low
risk of flooding across the area. Have also included a Low threat
along the Treasure and southern Space Coasts, where southwesterly
flow and pinned sea breeze convergence storms will be possible
and may linger over an area longer than storms in other parts of
east central Florida. Locally heavy rainfall totals around 2
inches will be possible in a short amount of time.
.RIP CURRENT IMPACT...
There will be a Moderate risk for life-threatening rip currents at
area beaches today. While rips will be present all day, the threat
will be highest through 4PM due to tidal effects. To reduce your
chance of being caught in the seaward pull of a rip current, swim
only within sight of a lifeguard, and never swim alone, while
following social distancing guidelines.
.MARINE THUNDERSTORM GUST IMPACT...
Wind gusts over 35 knots will be possible this afternoon in and
close to lightning storms. Storms will begin over inland areas,
before drifting offshore this afternoon into this evening.
Mariners on both inland lakes and on the Atlantic waters should
watch for storms approaching from the west.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
Above normal shower and lightning storm chances will continue
through the end of the week, especially across the interior. Main
hazards with any storms will continue to be frequent lightning,
gusty winds, and torrential downpours. A Moderate Risk of rip
currents looks to continue into early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.
Negron/Leahy
In the hours before
Special weather statement, Aug 16, 2:08 PM EST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Melbourne FL
308 PM EDT Sun Aug 16 2020
FLZ045-046-162000-
Orange FL-Seminole FL-
308 PM EDT Sun Aug 16 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SEMINOLE AND
CENTRAL ORANGE COUNTIES UNTIL 400 PM EDT...
At 307 PM EDT, Doppler radar was tracking a strong thunderstorm over
Conway, moving east at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Orlando, Oviedo, Winter Springs, Winter Park and Casselberry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2841 8143 2859 8145 2871 8115 2843 8104
TIME...MOT...LOC 1907Z 250DEG 18KT 2851 8135
Smith
Local storm report, Aug 16, 2:23 PM EST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
323 PM EDT SUN AUG 16 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0313 PM TSTM WND GST ORLANDO EXECUTIVE AIRPO 28.55N 81.34W
08/16/2020 M49 MPH ORANGE FL ASOS
KORL RECORDED A WIND GUST OF 43 KNOTS/49 MPH FROM THE SW.
&&
KELLYSpecial weather statement, Aug 16, 2:40 PM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Melbourne FL
340 PM EDT Sun Aug 16 2020
FLZ041-046-162030-
Seminole FL-Inland Volusia FL-
340 PM EDT Sun Aug 16 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SEMINOLE AND
SOUTHEASTERN VOLUSIA COUNTIES UNTIL 430 PM EDT...
At 340 PM EDT, Doppler radar was tracking a strong thunderstorm near
Chuluota, moving northeast at 5 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Chuluota, Geneva and Lake Harney.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2866 8096 2864 8097 2863 8112 2872 8116
2879 8099
TIME...MOT...LOC 1940Z 241DEG 6KT 2868 8109
SmithSpecial weather statement, Aug 16, 3:23 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Melbourne FL
423 PM EDT Sun Aug 16 2020
FLZ047-141-147-162100-
Southern Brevard County FL-Coastal Volusia FL-
Northern Brevard County FL-
423 PM EDT Sun Aug 16 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN and CENTRAL BREVARD
COUNTY UNTIL 500 PM EDT...
At 421 PM EDT, Doppler radar was tracking a strong thunderstorm near
Titusville, moving northeast at 15 mph. Additional strong storms
will develop along a boundary collision between Mims and Rockledge.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Titusville, Rockledge, Cocoa, Cocoa Beach, Merritt Island and Cape
Canaveral.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2839 8056 2832 8057 2814 8082 2847 8090
2847 8088 2848 8087 2851 8088 2851 8091
2879 8097 2887 8074 2860 8054 2845 8049
TIME...MOT...LOC 2021Z 220DEG 11KT 2861 8077
KellyTornado, Brevard
- When
- August 16, 3:48 PM EST to 3:49 PM EST
- Where
- Brevard County, 2.92 mi ENE of Merritt Is to 3.17 mi ENE of Merritt Is
- Rating
- EF0
- Path length
- 0.43 mi
- Path width
- 15 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 28.365, -80.675
Eyewitness reports indicated that a waterspout developed over Sykes Creek near a strong thunderstorm (however it was not raining at the time), then moved southeast and reached land less than a minute later. A NWS Storm Survey confirmed the circulation reached land toward the west end of Island Drive on North Merritt Island, where the strongest winds of the tornado occurred (EF-0, estimated winds 55-65 mph), removing a porch from the back yard of a home immediately adjacent to the creek. The tornado lifted the porch over the home and dropped it into the front yard. The tornado weakened as it traveled southeast for less than a half-mile, causing minor shingle, soffit and fence damage along it's short track.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Indiana, August 16, 20203 deaths · 2 events
- Wildfire in California, August 16 to 31, 20202 deaths · 5 events
- Heat in Oregon, August 16 to 17, 20202 deaths · 2 events
- Flash Flood and Hail in Nebraska, August 16 to 17, 2020$3.3 million · 3 in hail · 18 events
- Hail and Damaging Winds in Texas, August 16, 2020$110,000 · 1.75 in hail · 45 events
- Damaging Winds in Mississippi, August 16, 2020$169,000 · 54 kt wind · 32 events
- Dust Storm and Damaging Winds in Arizona, August 16, 2020$565,000 · 70 kt wind · 6 events
- Tornado and Hail in Texas, August 16, 2020$90,000 · EF1 · 3 events
- Damaging Winds in Texas, August 16, 2020$16,000 · 75 kt wind · 25 events
- Hail in Colorado, August 16, 2020$20,000 · 2 in hail · 13 events
- Hail and Damaging Winds in Kansas, August 16, 2020$13,000 · 1 in hail · 14 events
- Hail and Damaging Winds in Oklahoma, August 16, 2020$3,000 · 2 in hail · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 906391.